Jump to content

Espe373: cyclobenzaprine / Flexeril


Espe373

Recommended Posts

I have been dealing with difficult symptoms that have to do with me stopping cyclobenzaprine.  I took them for 8 months for a neck injury and stopped last year.  Two months ago I reinjured my neck and had to take them again.  I did not  know about discontinuation syndrome, since the first time I stopped them it was not as difficult.   I don't know what to do, I stopped them on the 4th of August and have been off of them for  3 weeks and the symptoms are still there.  They hace gotten better bit I still experince hot flashes, digestive issues (GERD, gastritis, diarrhea, pain, slow digestion) muscle twitching, sensitivity to light and noises, fatigue, anxiety, shortness of breath after light activity, depression, elevated hesrt rate, try mouth, chills, heat intolerance.  .  The Medical professionals in my area dismiss this as nothing and say  that cyclobenzaprine has no withdrawal.  I feel terrible, I don't drink, smoke or abuse any drug.  I took 20mg at the most at my Orthopedics Instructions but tried to take only 10mg daily for the most part.  I was able to find information online and the help of a pharmacist who  explained discontinuation syndrome.  I am afraid that I will never go back to normal.  I really don't want to go back on cyclobenzaprine, it was a  nightmare andmade  made me depressed.  I had never suffered from anything like this before in my 32 years of life.   I came accros your Discontinuation Syndrome article snd decided to contact you.  What can I do? 

 

Edited by ChessieCat
reformatted font
Link to comment
  • ChessieCat changed the title to Espe373: cyclobenzaprine / Flexeril
  • Moderator Emeritus

From https://www.drugs.com/cyclobenzaprine.html

 

Quote

 

What is cyclobenzaprine?

 

Cyclobenzaprine is a muscle relaxant. It works by blocking nerve impulses (or pain sensations) that are sent to your brain.

Cyclobenzaprine is used together with rest and physical therapy to treat skeletal muscle conditions such as pain or injury.

Cyclobenzaprine may also be used for purposes not listed in this medication guide.

 

 

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

 

MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

Woohoo!!!  Finally off Pristiq    Post 0 updates start here

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

My full tapering program     My Intro (goes to my tapering graph)    My website

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions.  Please DO NOT TAG me - thank you.

Link to comment
  • Moderator Emeritus

Hi Espe, 

 

I’m so sorry you’re getting withdrawals from a muscle relaxant, but I did some research and you can definitely get withdrawals from it, especially after the amount of time you’ve been on them. I’m glad your own research and that of your pharmacist helped you to see what you are dealing with. All the symptoms you mention are definitely withdrawal symptoms.

 

When it comes to psych meds the only thing that has helped people when they have cold turkeyed is to introduce a tiny amount of the medication that they cold turkeyed, even as small a dose as 0.05mg. It works a lot of the time, not always, and occasionally it makes things worse, but it’s the only thing that has helped people in these circumstances. You would have to make your own choice whether to reinstate a small dose, there are no guarantees. 

 

I read that the manufacturers said you can’t crush your muscle relaxant tablets so I’m wondering how one would taper them.

 

I’ll ask the others if they know anything about tapering them. 

 

What is the smallest dosage the cyclobenzaprine comes in? 

 

Are you on any other medications or supplements?

 

Please keep us updated as to how you’re doing, sending hugs🤗

Edited by Carmie

Been on APs, benzos, ADs and opiates, all for chronic pain. Had severe Akathisia in the past that made me suicidal. Still on Seroquel. 2019:➡️ March 10=7.25mg ✔️April 17=7.0✔️June 5th=6.75✔️ July 14th=6.50✔️Aug 28=6.25✔️Oct10=6.20 ✔️ Oct21=6.0✔️Dec16=5.80 ✔️  2020➡️Jan 21=5.60✔️April 2=5.40✔️May 29=5.20✔️Aug14= 5.0 ✔️Sep 29=4.80✔️2021➡️ Jan 31=4.60 mg✔️April 24=4.40mg✔️Jul17=4.30mg ✔️Aug 28=4.20✔️ Oct 11=4.15✔️Nov 1=4.10✔️ Nov 21= 4.05✔️ Dec 13= 4mg✔️  2022➡️Jan 8= 3.95 Jan 31=3.90✔️March 2=3.85✔️ April 4= 3.80✔️June 16=3.75✔️THIS IS NOT MEDICAL ADVICE, consult a doctor.

Link to comment
  • Administrator

Welcome, Espe.

 

Did you talk to your orthopedist about your withdrawal symptoms?

 

Were you taking extended-release cyclobenzaprine? Those are capsules. The tablets are immediate-release and may be split -- though drug manufacturers and some pharmacists might not like it. (Here's an article by a pharmacist that says you can split the tablets.)

 

Here's information about the sizes of cyclobenzaprine tablets https://www.drugs.com/ppa/cyclobenzaprine.html

 

If you came off a 10mg dose, you could reinstate 5mg immediate-release tablets. I would ask your doctor for a prescription for 5mg tablets.

 

You can taper off later by cutting up the tablets. If you don't want to split tablets, you'll have to get a prescription for a compounded liquid so you can taper.

 

Here's an article by a pharmacist that warns of withdrawal symptoms:

Quote

 

  • Flexeril has not been associated with addiction; however, abrupt discontinuation may produce symptoms such as nausea, a headache, and a general feeling of discomfort. The dosage of Flexeril is best tapered off slowly on discontinuation.

....

  • Sedation is a major side effect which may impair reaction skills and affect a person's ability to drive or operate machinery. Alcohol should be avoided.
  • Dry mouth, tiredness, dizziness, headache, difficulty with urination, nausea, an increase in eye pressure and blurred vision have also been reported.
  • Heart palpitations, seizures and an increased risk of heart attack have rarely been associated with Flexeril.
  • Effects may be similar to those seen with tricyclic antidepressants (TCAs) as Flexeril is structurally related to TCAs.
  • Abrupt cessation of Flexeril may cause sickness, headache and tiredness; however, these are not indicative of addiction.
  • Should only be used short-term (for periods of up to two to three weeks only).
  • Not effective for muscle spasm occurring as a result of cerebral or spinal cord disease, or in children with cerebral palsy.
  • Flexeril should never be given within 14 days of monoamine oxidase (MAO) inhibitor antidepressants, as the combination may be fatal.
  • Interaction with other drugs that also increase serotonin (such as antidepressants, tramadol, St John's Wort, bupropion) may cause serotonin syndrome. Symptoms include mental status changes (such as agitation, hallucinations, coma, delirium), fast heart rate, dizziness, flushing, muscle tremor or rigidity and stomach symptoms (including nausea, vomiting, and diarrhea).

 

Here's an article reviewed by a medical doctor:

Quote

Abrupt cessation after prolonged therapy may cause withdrawal symptoms such as headaches, nausea, and weakness.

 

Official US National Institutes of Health information:
 

Quote

 

Pharmacologic similarities among the tricyclic drugs require that certain withdrawal symptoms be

considered when FLEXERIL is administered, even though they have not been reported to occur

with this drug. Abrupt cessation of treatment after prolonged administration rarely may produce

nausea, headache, and malaise. These are not indicative of addiction

....

 

 

 

 

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Thank you so much everyone, I feel a bit better except for ocassional anxiety attacks, some chills at times, fatigue, muscle twitches, feeling down at times and acid reflux and slowed digestion.   The gastric issues are the worst, it seems like I can't eat anything because it takes forever to digest.    The acid reflux is terrible as well, it feels like there is something constantly stuck   in my esophagus and throat.  I have been getting the advise of the online pharmacist who says that flexeril is related in structure, and some  consider it part of the tricyclic antidipresants and therefore can have similar anticholergenic effects when stopped.  My question is, is this something you see with antidepresant discontinuation? The gastric issues?  If it is, they usually go back to normal, right?   I am just worried that my esophagus and   throat, which hurts so much due to the acid reflux, can be permanently damaged.    

Link to comment
  • Administrator

It looks to me like you have withdrawal syndrome from Flexeril. Please see my prior post.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy